Indiana, 2008Tornadoes and Hail in Indiana, January 29, 2008
January 29, 2008 · NWS PAH · 11 events in 6 counties and zones
A powerful cold front moved rapidly southeast across southwest Indiana during the late afternoon hours. An organized line of severe thunderstorms developed along the front as it approached southern Illinois, then swept east across southwest Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful cold front moved rapidly southeast across southwest Indiana during the late afternoon hours. An organized line of severe thunderstorms developed along the front as it approached southern Illinois, then swept east across southwest Indiana. Widespread damaging winds accompanied the line of storms. Temperatures fell about 30 degrees in less than one hour when the very strong cold front passed through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 4:13 PM CST, 50 minutes earlier.
Area forecast discussion, Jan 29, 4:13 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR HIGH WIND WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CST TUE JAN 29 2008
.DISCUSSION...
THREE SYSTEMS OVER THE NEXT SEVEN DAYS WITH MANY CHALLENGES...SO
WILL TRY NOT TO GET TOO VERBOSE.
INTENSE COLD FRONT JUST INSIDE THE NORTHERN AND WESTERN PORTIONS OF
OUR CWA AT THE TIME OF THIS WRITING. EXPECT A SQUALL LINE OF SEVERE
THUNDERSTORMS TO DEVELOP ALONG OR IMMEDIATELY AHEAD OF THE FRONT AND
CROSS OUR CWA THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY
AFTERNOON HOURS. EXPECT THE FRONT AND THREAT OF SEVERE WEATHER TO
EXIT THE SOUTHEAST CORNER OF OUR CWA BETWEEN 7 AND 8 PM.
TEMPERATURES AND DEWPOINTS WILL DROP OFF SHARPLY BEHIND THE
FRONT...AND PRECIP WILL LIKELY CHANGE OVER TO SNOW BEFORE ENDING BY
MIDNIGHT WITH ONLY A DUSTING EXPECTED.
NOT MUCH TIME IN BETWEEN THIS SYSTEM AND THE NEXT. MODELS BRINGING
SYSTEM NUMBER TWO INTO THE REGION ON THURSDAY. AGAIN THE TRACK AND
TIMING OF THE SYSTEM WILL MAKE ALL OF THE DIFFERENCE WHEN IT COMES
TO SNOW POTENTIAL WITH THIS SYSTEM. GFS AND ECMWF KEEP THE SFC LOW A
BIT FURTHER SOUTH AND EAST THAN THE NAM. THIS SCENARIO WOULD
OBVIOUSLY YIELD A COLDER SOLUTION AND THUS A BETTER CHANCE FOR SNOW.
ASSUMING THE STORM TAKES THE MORE SOUTHERLY TRACK...PRECIP SHOULD
START OUT AS A MIX OVER THE NORTHERN AND WESTERN SECTIONS AND REMAIN
A MIX THROUGHOUT THE DAY THERE WITH ALL LIQUID ELSEWHERE. EASTWARD
PROGRESSION OF THE CHANGEOVER TO SNOW WILL BEGIN THURSDAY
EVENING...AND ALL SNOW ACROSS THE ENTIRE CWA AFTER MIDNIGHT. BY 12Z
FRIDAY COULD SEE 2-4 INCHES OF SNOW ACROSS ALL OF OF OUR CWA EXCEPT
THE SOUTHEAST CORNER. EXPECT LIGHT SNOW TO FLURRIES ON THE BACK SIDE
OF THE SYSTEM ON FRIDAY...BUT LITTLE TO NO ADDITIONAL ACCUMULATION
EXPECTED.
NEXT SYSTEM TO MOVE INTO THE REGION SUNDAY NIGHT. CURRENT
INDICATIONS ARE THAT THIS EVENT WILL REMAIN ALL LIQUID. THE COLD
FRONT WITH THIS SYSTEM WILL CROSS THE REGION ON TUESDAY. EXPECT
LIGHT PRECIP TO LINGER BEHIND THE FRONT INTO TUESDAY EVENING.
1000-850 THICKNESS VALUES WOULD INDICATE A CHANGEOVER TO LIGHT SNOW
TUESDAY AFTERNOON AND EVENING...BUT SURFACE TEMPERATURES ARE
FORECAST TO BE TOO WARM. WILL LIKELY HAVE TO MAKE ADJUSTMENTS AS WE
DRAW NEARER TO THIS EVENT.
&&
.AVIATION...
CLEAR SLOT OVER CENTRAL MISSOURI IS ALLOWING FOR SUBSTANTIAL SURFACE
HEATING IN THAT AREA LATE THIS MORNING. 60 DEGREE DEW POINTS
EXTENDED UP TO CENTRAL ARKANSAS BY 16Z. THIS WILL FAVOR THE
DEVELOPMENT OF LOW TOPPED CONVECTION ALONG THE VERY SHARP COLD FRONT
THIS AFTERNOON...LIKELY OVER SE MISSOURI. PER SPC MCD...THE FORECAST
AREA WILL BE UPGRADED TO MODERATE RISK OF SEVERE SHORTLY.
FORECAST WAS UPDATED FOR SOMEWHAT WARMER TEMPS AND HIGHER DEW
POINTS...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS
IS THE REGION WHERE SOME SUN IS EXPECTED THIS AFTERNOON AS THE DRY
SLOT EDGES EASTWARD. TIMING OF THE ARRIVAL OF COLD AIR WAS PUSHED
BACK JUST A FEW HOURS...SO MENTION OF SNOW FOR THIS AFTERNOON WAS
TRIMMED BACK A COUPLE COUNTIES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
MO...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
IL...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
IN...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
&&
PUBLIC...JP
AVIATION...MY
Hazardous weather outlook, Jan 29, 4:22 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CST TUE JAN 29 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE
MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 PM CST TUE JAN 29 2008
...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON
INTO EARLY THIS EVENING WITH THE PASSAGE OF A STRONG COLD FRONT.
SHOWER AND THUNDERSTORM DEVELOPMENT IS LIKELY ALONG AND JUST AHEAD
OF THIS BOUNDARY THROUGH THE EARLY EVENING HOURS. THIS ACTIVITY IS
EXPECTED TO RACE ACROSS THE REGION AT CLOSE TO 70 MPH. THE FRONT AND
STORMS WILL LEAVE THE REGION BETWEEN 600 PM AND 700 PM THIS EVENING.
THE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO POWERFUL WINDS
ALOFT...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ALSO POSSIBLE.
STRONG AND GUSTY WINDS WILL PERSIST OUTSIDE OF THE THUNDERSTORMS FOR
MOST OF TODAY AND TONIGHT. WINDS WILL BE OUT OF THE SOUTHWEST
SHIFTING TO THE NORTHWEST WITH THE FRONTAL PASSAGE. WINDS WILL
AVERAGE 30 TO 40 MPH WITH GUSTS OF 50 MPH LIKELY...AND UP TO 65 TO
70 MPH POSSIBLE. A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT.
REFER TO THE HIGH WIND WARNING FOR MORE DETAILS.
ONCE THE FRONT MOVES THROUGH...SHARPLY COLDER AIR WILL QUICKLY
DROP TEMPERATURES INTO THE UPPER 20S AND LOWER 30S BY 900 PM. WIND
CHILLS ARE EXPECTED TO BE IN THE TEENS BY LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF LIGHT WINTRY ACCUMULATIONS OF SNOW OR ICE
THURSDAY AND THURSDAY NIGHT INTO EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.
PS/JAP
In the hours before
Local storm report, Jan 29, 4:46 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 2 N FAIRFIELD 38.41N 88.37W
01/29/2008 WAYNE IL LAW ENFORCEMENT
ROOFS BLOWN OFF OF HOMES AND OTHER BUILDINGS.
&&
SMITTYLocal storm report, Jan 29, 4:49 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG MONKEYS EYEBROW 37.19N 88.99W
01/29/2008 BALLARD KY TRAINED SPOTTER
LARGE LIMBS AND TREES DOWN THROUGHOUT THE AREA.
&&
SMITTYLocal storm report, Jan 29, 4:58 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL MOUNT CARMEL 38.42N 87.77W
01/29/2008 E0.50 INCH WABASH IL TRAINED SPOTTER
&&
SMITTYLocal storm report, Jan 29, 4:59 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND DMG CAIRO 37.00N 89.18W
01/29/2008 ALEXANDER IL BROADCAST MEDIA
ROOF BLOWN OFF OF CHURCH ASSOCIATED WITH FRONTAL PASSAGE.
&&
SMITTYLocal storm report, Jan 29, 5:01 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL CAPE GIRARDEAU 37.31N 89.55W
01/29/2008 M0.88 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
LATE REPORT. NICKLE SIZE HAIL. UTILITY POLE DOWN ALONG
WITH LARGE TREE LIMBS.
&&
SMITTYLocal storm report, Jan 29, 5:02 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
01/29/2008 E80 MPH CAPE GIRARDEAU MO TRAINED SPOTTER
&&
SMITTYEvent by event
6 thunderstorm wind, 2 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Posey
- When
- January 29, 5:03 PM CST to 5:16 PM CST
- Where
- Posey County, 1.4 mi S of New Harmony to Poseyville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 38.110, -87.929
Winds were estimated around 60 mph by an amateur radio operator in Poseyville. Around the county, at least 22 homes received some type of damage. Most of the damage was to roofs. Just south of New Harmony, a semi was blown over.
Tornado, Posey
- When
- January 29, 5:07 PM CST to 5:10 PM CST
- Where
- Posey County, 2.5 mi WNW of Stewartsville to 2.5 mi NE of Stewartsville
- Rating
- EF2
- Path length
- 4.16 mi
- Path width
- 100 yd
- Continued into
- Gibson, In (PAH)
- Deaths
- 2 direct, 0 indirect
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.194, -87.873
A mobile home was destroyed. Two occupants of the mobile home were killed. Numerous trees were uprooted. One barn was destroyed, along with some small sheds. Four barns, three houses, and one church were damaged. The damage was mostly to roofs. Peak winds were estimated near 120 mph. The average path width was estimated to be 80 yards. The tornado continued into extreme southern Gibson County.
Tornado, Gibson
- When
- January 29, 5:10 PM CST to 5:11 PM CST
- Where
- Gibson County, 5.43 mi SSE of Crawleyville to 2.5 mi W of Mounts
- Rating
- EF2
- Path length
- 2.85 mi
- Path width
- 100 yd
- Continued into
- Posey, In (PAH)
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.206, -87.797
The tornado entered southern Gibson County from northern Posey County. Damage consisted mostly of downed trees and a few damaged barns and sheds. Peak winds were estimated near 120 mph. The average path width was about 80 yards.
Thunderstorm Wind, Gibson
- When
- January 29, 5:15 PM CST to 5:30 PM CST
- Where
- Gibson County, Johnson to 0.32 mi NE of Oakland City
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -87.750
Many homes around the county sustained some type of wind damage, mostly minor. At least two homes had roofs blown off, including one in Fort Branch and one near Oakland City. A church in Johnson was partially unroofed. A single wide mobile home just west of Johnson was overturned. A line of utility poles went down in Fort Branch, leaving the entire town without power. The ticket booth, concession stand, bleachers, and light towers were damaged at a high school. In Princeton, a tree fell across a main street and onto a vehicle. Near Oakland City, one house was destroyed. Several other houses and a barn had roof damage. A turkey farm received major damage, where over 2,000 turkeys, a brooder house, and a garage were destroyed. Indiana Route 57 was closed four miles north of the Indiana 64 junction because of downed power lines. About 15 people spent the night at a Red Cross shelter in Fort Branch.
Hail, Posey
- When
- January 29, 5:16 PM CST
- Where
- Posey County, Poseyville
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.170, -87.780
Thunderstorm Wind, Vanderburgh
- When
- January 29, 5:20 PM CST to 5:35 PM CST
- Where
- Vanderburgh County, St Wendells to 2 mi E of Evansville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -87.700
Numerous buildings around the county sustained mostly minor damage, such as shingles blown off. Several reports of wind gusts from 60 to 75 mph were received. At the Evansville airport, a gust to 71 mph was measured by the automated surface observing system. Sustained winds were clocked at 52 mph. The highest estimated gust was 75 mph in the northwest part of the county, reported by a trained spotter. In Evansville, a gust to 60 mph was measured on the west side of the city, and a gust to 63 mph was measured on the southeast side. Numerous trees and power lines were down. A semi was blown over, and roofs were blown completely off two homes. An elementary school sustained considerable roof damage. North of St. Wendel, a pole barn, hay barn, implement shed, and a grain bin were destroyed. Minor damage occurred to tractors and farm equipment. A pole barn in the exact same place was destroyed just a few years earlier, in 2004.
Hail, Gibson
- When
- January 29, 5:30 PM CST
- Where
- Gibson County, Oakland City
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 38.330, -87.350
Thunderstorm Wind, Pike
- When
- January 29, 6:32 PM EST to 6:43 PM EST
- Where
- Pike County, Coe to Cato
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 38.300, -87.250
At least seven homes across the county sustained damage. The most severe house damage occurred in the Coe area. A two-car garage was destroyed, with debris blown onto Highway 61. Pieces of the garage were blown through the roof of the house. A central air conditioning unit was blown off its pad. A house next door lost part of its roof. A pole barn was blown apart near Cato. Across the county, a large number of trees were blown down. At least 15 roads were impassable at one point, including State Highway 56. Near Winslow, a tree was blown onto a house with damage to the front of the home. Schools were closed the following day.
Thunderstorm Wind, Warrick
- When
- January 29, 5:35 PM CST
- Where
- Warrick County, Boonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -87.270
Traffic signals and signs were blown down.
Funnel Cloud, Warrick
- When
- January 29, 5:39 PM CST
- Where
- Warrick County, 0.69 mi S of Chandler
- Reported by
- Trained Spotter
- Coordinates
- 38.040, -87.370
The funnel cloud was reported along Highway 66 and Edwards St.
Thunderstorm Wind, Spencer
- When
- January 29, 5:50 PM CST to 6:05 PM CST
- Where
- Spencer County, Rockport to Richland City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.880, -87.050
Countywide, trees and power lines were down. Minor structural damage occurred, with damage to roofs and outbuildings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Arkansas, January 29, 20082 deaths · 2 injured · $14 million · 65 kt wind · 45 events
- Extreme Cold in Illinois, January 29 to 30, 20082 deaths · 2 events
- Tornadoes and Hail in Indiana, January 29, 20081 death · $600,000 · EF1 · 15 events
- Tornado and Hail in Indiana, January 29, 20082 injured · $2.0 million · EF1 · 72 events
- Tornado and Hail in Kentucky, January 29, 2008$6.9 million · EF1 · 59 events
- Extreme Cold in Minnesota, January 29 to 30, 20081 death · 24 events
- Damaging Winds in Kentucky, January 29 to 30, 20081 injured · $903,000 · 60 kt wind · 56 events
- Tornado and Hail in Illinois, January 29, 2008$1.2 million · EF1 · 25 events
- Hail and Damaging Winds in Tennessee, January 29, 2008$764,000 · 1 in hail · 55 events
- Hail and Damaging Winds in Kentucky, January 29, 20082 injured · $1.4 million · 70 kt wind · 26 events
- Wildfire and High Wind in Texas, January 29 to 30, 2008$3.3 million · 51 kt wind · 20 events
- Damaging Winds and High Wind in Ohio, January 29 to 30, 2008$976,000 · 65 kt wind · 45 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70099, 70095, 70096, 70103, 70100, 70104, 72545, 70101, 70098, 70097, 70102.